Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Jul 26, 2017, 4:21 AM CDT for Riley County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2017, 4:21 AM CDT (09:21 UTC)
- Expired
- Jul 26, 2017, 5:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
County Riley County, KS
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2283 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225
WWUS83 KTOP 260921
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
421 AM CDT WED JUL 26 2017
KSZ022-023-261000-
Pottawatomie-Riley-
421 AM CDT WED JUL 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY AND
NORTHWESTERN POTTAWATOMIE COUNTIES UNTIL 500 AM CDT...
At 420 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leonardville, moving east at 20 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Leonardville, Olsburg, Randolph and Tuttle Creek Lake.
LAT...LON 3934 9654 3930 9689 3948 9696 3957 9670
3957 9662
TIME...MOT...LOC 0920Z 259DEG 16KT 3941 9684
$$
27What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 26, 3:06 AM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 26, 3:06 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Topeka KS 306 AM CDT Wed Jul 26 2017 .SHORT TERM...(Today and tonight) Issued at 306 AM CDT Wed Jul 26 2017 Early this morning, elevated showers and thunderstorms were moving eastward across Nebraska and northern Kansas towards the area. These storms, aided by the low-level jet, are expected to move into north central Kansas this morning and begin to weaken and dissipate towards the late morning. No severe activity will be seen with these storms. Some hi-res guidance lingers these thunderstorms into the early afternoon, which if this is the case, will play a big role in how storms develop later along with greatly influencing high temperatures for the day. There may be some persisting cloud cover across the area this morning, but overall, think there should be some clearing this afternoon allowing for temperatures to rise into the 90s and low 100s. The coolest temperatures will most likely be just along the Kansas/Nebraska boarder where storms are most likely this morning. Dewpoints in the upper 60s and low 70s will lead to heat indicies between 103-108 for most of the area and, therefore, have continued the Heat Advisory for today with the new addition of Cloud County. This afternoon, the mid-level ridge flattens out and mean westerlies are seen across the central plains with a shortwave moving through the mean flow. At the surface, a cold front will drape across central Kansas early in the afternoon and move into northeast Kansas by mid to late afternoon. This front will be the focus for afternoon and evening convection across the area, along with any outflow boundaries lingering from morning convection. Destabilization will occur with daytime heating and roughly 1000- 2000 J/kg of CAPE will be available, along with 0-6 km bulk shear values between 25-35 knots, with the greatest values seen in far northeast Kansas. With this in mind, severe storms will be possible this afternoon with strong winds and hail being the main hazards. There is also a threat for very heavy rainfall and localized flooding with any storms as the low level jet orients itself along the boundary. PWATS look to be about 2 inches across northeast Kansas, with up to 2.5 inches seen in far northeast Kansas. Storms may form into more of a line later into the evening and continue to move southeast through the overnight hours as the system works its way southeast. Chances for precipitation continue into Thursday. .LONG TERM...(Thursday through Tuesday) Issued at 306 AM CDT Wed Jul 26 2017 For Thursday the cold front is expected to move south of the area by the early afternoon. Have some small POPs in the forecast for any lingering post frontal precip that may be slow to move out of the area. Models prog clouds to remain over the area for much of the day so high temps may be held down with weak low level cold air advection and limited insolation. The forecast is for highs in the lower and middle 80s. For Friday through Tuesday, the general consensus is for the upper ridge to retrograde to the west while an upper trough develops over the eastern U.S. In this pattern, models have no obvious shortwave interacting with the forecast area and any convectively induced vorticity off the higher terrain remains generally to the west of the forecast area. However the Canadian has thrown a wrinkle into this idea by developing an upper low over the central plains by Monday. In response an area of surface low pressure develops over southwest KS and causes moisture to advect north with precip chances for much of the first half of next week. This is a significant departure from the previous Canadian run which was more in line with the model consensus. With the 00Z GFS ensemble and 00Z ECMWF maintaining more of the northwest flow aloft with surface ridging at the surface, decided to not give much weight the Canadian prog at this time and see if later models reproduce this idea of a more pronounced low pressure system developing next week. This also keeps continuity with the prev forecast for dry weather into next week. Models don't show much of a change in airmass for Friday through Tuesday as surface ridging centered over the upper Midwest keeps an easterly component to the surface winds. Therefore with no obvious low level warm air advection, lows should persist in the mid 60s while highs remain in the mid and upper 80s. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1149 PM CDT Tue Jul 25 2017 VFR conditions are expected for tonight and into the afternoon tomorrow, which some elevated showers/storms early this morning. More widespread showers and storms are expected by the mid to late afternoon hours tomorrow which lead to sub-VFR conditions. Winds will remains from the south through midday, with a front sagging southward late in the period that will cause a northerly wind shift. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 8 PM CDT this evening for KSZ020>024-026-034>040-054>056-058-059. && SHORT TERM...Heller LONG TERM...Wolters AVIATION...Skow
Hazardous weather outlook, Jul 26, 12:28 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1228 AM CDT Wed Jul 26 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-270530- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1228 AM CDT Wed Jul 26 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. There is a chance for thunderstorms early Wednesday morning mainly north of Interstate 70. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible Wednesday through Thursday. There is some potential for pulse severe storms Wednesday afternoon and early evening. The storms could be capable of hail, damaging winds and locally heavy rainfall. Hot weather is forecast for Wednesday with heat indices potentially around 105 degrees again. However if the thunderstorms develop earlier in the day, they could limit how hot it gets. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 26, 4:08 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
408 AM CDT WED JUL 26 2017
KSZ021-022-035-036-260945-
Geary-Clay-Dickinson-Riley-
408 AM CDT WED JUL 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON...GEARY...
SOUTHWESTERN RILEY AND SOUTHEASTERN CLAY COUNTIES UNTIL 445 AM CDT...
At 408 AM CDT, trained weather spotters reported a strong
thunderstorm near Enterprise, moving northeast at 30 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Junction City, Abilene, Grandview Plaza, Chapman, Enterprise,
Milford, Milford Lake and Moonlight.
This includes Interstate 70 between mile markers 276 and 303.
LAT...LON 3922 9682 3890 9664 3887 9675 3887 9689
3883 9689 3877 9711 3909 9729
TIME...MOT...LOC 0908Z 245DEG 25KT 3891 9706
27Local storm report, Jul 26, 4:14 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT WED JUL 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND DMG ENTERPRISE 38.91N 97.12W
07/26/2017 DICKINSON KS PUBLIC
REPORT OF 2 INCH DIAMETER TREE LIMBS DOWN.
&&
EHSpecial weather statement, Jul 26, 4:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
421 AM CDT WED JUL 26 2017
KSZ022-023-261000-
Pottawatomie-Riley-
421 AM CDT WED JUL 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY AND
NORTHWESTERN POTTAWATOMIE COUNTIES UNTIL 500 AM CDT...
At 420 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leonardville, moving east at 20 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Leonardville, Olsburg, Randolph and Tuttle Creek Lake.
LAT...LON 3934 9654 3930 9689 3948 9696 3957 9670
3957 9662
TIME...MOT...LOC 0920Z 259DEG 16KT 3941 9684
27The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 4:08 AM CDT | Special Weather Statement | TOP | Dickinson, Geary | 37 min |
| Jul 26, 4:55 AM CDT | Special Weather Statement | TOP | Marshall | 35 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.